5 doctors weighed in:
Does sepsis cause heart damage in cancer patients?
5 doctors weighed in

Dr. Hesham Hassaballa
Internal Medicine - Pulmonary Critical Care
1 doctor agrees
In brief: Yes
There is evidence that the heart can be damaged and not function well in sepsis.
Sepsis, in fact, can cause damage to a number of organs: the lungs, kidneys, blood vessels, etc.

In brief: Yes
There is evidence that the heart can be damaged and not function well in sepsis.
Sepsis, in fact, can cause damage to a number of organs: the lungs, kidneys, blood vessels, etc.
Dr. Hesham Hassaballa
Dr. Hesham Hassaballa
Thank
Dr. Patrick Wyffels
Critical Care
1 doctor agrees
In brief: It can
Directly by the bacteria that gets into the blood stream which can cause infection in the heart & valves - endocarditis.
Indirectly by the circulating "toxins" produced by the bacteria causing the sepsis - heart muscle suppressants, low oxygen levels & low blood pressure ( tissue perfusion ) which can cause heart muscle damage as well as abnormal heart rhythms.

In brief: It can
Directly by the bacteria that gets into the blood stream which can cause infection in the heart & valves - endocarditis.
Indirectly by the circulating "toxins" produced by the bacteria causing the sepsis - heart muscle suppressants, low oxygen levels & low blood pressure ( tissue perfusion ) which can cause heart muscle damage as well as abnormal heart rhythms.
Dr. Patrick Wyffels
Dr. Patrick Wyffels
Thank
Dr. Frank Mayo
Internal Medicine - Pulmonary Critical Care
In brief: Sometimes
Sepsis has been associated with myocardial depression resulting in progressive shock.
This can occur in any pt with severe sepsis . Cancer pts may be at higher risk of sepsis due to immunosuppression with chemotherapy as well as potential cardiac toxicity with some agents. These pts may require pressors and dobutamine.

In brief: Sometimes
Sepsis has been associated with myocardial depression resulting in progressive shock.
This can occur in any pt with severe sepsis . Cancer pts may be at higher risk of sepsis due to immunosuppression with chemotherapy as well as potential cardiac toxicity with some agents. These pts may require pressors and dobutamine.
Dr. Frank Mayo
Dr. Frank Mayo
Thank
Get help from a real doctor now
Dr. Adam Smith
Board Certified, Internal Medicine
13 years in practice
382K people helped
Continue
107,000 doctors available
Read more answers from doctors